Alert archive / Vermont / Wind Advisories in 2025
Wind Advisory 2, NWS Burlington, VT
NWS Burlington, VT issued this wind advisory at Jan 17, 2025, 2:50 PM EST for Chittenden County, Franklin County, Grand Isle County, Vermont. It took effect at Jan 18, 2025, 2:00 AM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2025, 2:50 PM EST (19:50 UTC)
- In effect from
- Jan 18, 2025, 2:00 AM EST
- Expired
- Jan 18, 2025, 5:00 PM EST
- In force
- 15 hr
- Issued by
- NWS Burlington, VT
Counties Chittenden County, VT, Franklin County, VT, Grand Isle County, VT
The radar
The Burlington radar (KCXX), 22 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
471 WWUS71 KBTV 171950 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 250 PM EST Fri Jan 17 2025 VTZ001-002-005-181000- /O.NEW.KBTV.WI.Y.0002.250118T0700Z-250118T2200Z/ Grand Isle-Western Franklin-Western Chittenden- Including the cities of Swanton, St. Albans, Alburgh, Shelburne, Burlington, and South Hero 250 PM EST Fri Jan 17 2025 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 5 PM EST SATURDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Grand Isle, Western Chittenden, and Western Franklin Counties in Vermont. * WHEN...From 2 AM to 5 PM EST Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Floating ice on Lake Champlain will be pushed by strong winds and temperatures could be between 30 to 32 F as winds increase. Some freezing spray is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Haynes
2 follow-up statements
517 WWUS71 KBTV 180752 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 252 AM EST Sat Jan 18 2025 VTZ001-002-005-182200- /O.CON.KBTV.WI.Y.0002.000000T0000Z-250118T2200Z/ Grand Isle-Western Franklin-Western Chittenden- Including the cities of Swanton, Burlington, St. Albans, Alburgh, Shelburne, and South Hero 252 AM EST Sat Jan 18 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Grand Isle, western Chittenden, and western Franklin Counties in Vermont. * WHEN...Until 5 PM EST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Floating ice on Lake Champlain will be pushed by strong winds. Shore ice may be weakened and could shift due to the winds and increased wave action. In addition, temperatures could be close to freezing this morning, with some freezing spray possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Hastings
561 WWUS71 KBTV 182151 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 451 PM EST Sat Jan 18 2025 VTZ001-002-005-182300- /O.EXP.KBTV.WI.Y.0002.000000T0000Z-250118T2200Z/ Grand Isle-Western Franklin-Western Chittenden- Including the cities of South Hero, Swanton, Shelburne, Burlington, Alburgh, and St. Albans 451 PM EST Sat Jan 18 2025 ...WIND ADVISORY WILL EXPIRE AT 5 PM EST THIS AFTERNOON... The threat has ended. $$ Haynes
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Jan 17, 12:39 PM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Jan 17, 12:39 PM EST, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Burlington VT 1239 PM EST Fri Jan 17 2025 .SYNOPSIS... A ridge of high pressure builds in today. Saturday we'll see our next system bringing some snow and strong, gusty winds to our forecast area. Next week is shaping up to be some of the coldest air we have seen this season with wind chills reaching down below -10F Tuesday and Wednesday. && .NEAR TERM /THROUGH SATURDAY/... As of 1225 PM EST Friday...Conditions are mostly cloudy to overcast with intervals of non-accumulating flurries. There's little to report in terms of forecast changes. Just a quiet mid-January day. Previous discussion...A ridge will build over the area today, making it the last best day to be outside for a while. Temperatures will threaten to rise above freezing in valley locations, with higher elevations reaching into the 20s. A low pressure system tracking through Hudson Bay and the trailing cold front will impact us starting Friday evening. Winds will begin to strengthen out of the southwest and temperatures will warm during the overnight hours. The winds will be the main event on Saturday, with channeling in the CPV bringing gusts near 40kts for much of the day. The higher elevations in the ADK and Greens will see even stronger winds. While the frontal system doesn't have a lot of associated moisture, we will see up to a tenth of an inch of precip falling throughout the day. The snow level will be between 1,000 and 1,500 feet in the warm sector. After the front passes over, precip will quickly come to an end. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 327 AM EST Friday...A cold front will quickly cross the region Saturday night, bringing snow showers to an end by Sunday morning. Additional snow amounts of an inch or two are possible. We'll see a brief break in the precipitation on Sunday, but then more snow will spread northward late in the day into the overnight. This is in response to low pressure which will develop off the Delmarva and lift toward Cape Cod Sunday night, then quickly push northeast toward Nova Scotia by Monday morning. Latest probabilistic guidance continues to be quite meager in its snow amounts with this fast- moving system; 24-hr snow amounts of greater than 2 inches are only 25-30% at best over southeastern VT, dwindling down to 10% or less along/northwest of a Ticonderoga-Burlington-Newport line. Sunday will see highs in the mid teens to mid 20s, but Sunday night starts our cooling trend. Colder air will start to spread in for early next week, and lows Sunday night will be -5F to +5F. Winds will be a little breezy Sunday night as well, resulting in wind chills at or below zero areawide. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 327 AM EST Friday...The main focus for much of next week will be very cold conditions as a strong arctic high builds into the Upper Midwest and pushes eastward into the eastern CONUS. 850mb temperatures will drop as low as -25C at the height of the cold, while 500-1000mb thicknesses approach sub 490dam. Daytime highs will only be in the single digits to low teens Monday through Wednesday, while overnight lows will be well below zero in many locations. Also of concern will be the potential for gusty winds, mainly on Tuesday afternoon, when gusts of 20 mph will be possible due to steepening lapse rates. The result will be wind chills of 5 to 15 below zero Tuesday afternoon, with the higher summits likely seeing wind chills as cold as -25F. Expect the weather to generally remain dry through this period, though a lake effect band will likely be waffling around the east end of Lake Ontario, lifting into the northern Adirondacks from time to time, perhaps even streaming eastward into the northern Greens. We'll finally start to see some improvement Thursday as the ridge axis moves east and we get back into south/southwest flow. Any lake effect band off of Lake Ontario will push northward across the St Lawrence Valley. Temperatures will remain below normal on Thursday, but should warm up into the mid teens to mid 20s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Through 18Z Saturday...Conditions are a mix of mainly MVFR and VFR due to 1800-3000 ft agl ceilings. Saranac Lake remains about 500 ft agl though. It briefly reported BR, but it was likely very light snow. Ceilings are expected to improve in the next couple hours across most terminals, but may linger at KSLK. South to southwest winds at 5 to 10 knots will begin to become south to southeast and increase beyond 00-03z up to 8 to 14 knots sustained, with higher winds mainly in the Champlain Valley. Areas of LLWS will spread over the region as southwest winds at 2000 ft agl increase to 40 to 45 knots for most terminals. Surface winds and gusts will likely peak between 12z and 18z Thursday. Most areas will have sustained winds 10 to 15 knots, but at KBTV, it will likely be near or at 20 knots with gusts 30 to 35 knots. Precipitation will approach from the west after 18z Saturday, along with gradually decreasing winds. Outlook... Saturday Night: MVFR/IFR conditions possible. Chance SHSN. Sunday: VFR. Slight chance SHSN. Sunday Night: Mainly VFR, with local MVFR possible. Chance SHSN. Martin Luther King Jr Day: VFR. Slight chance SHSN. Monday Night: VFR. NO SIG WX. Tuesday: VFR. Slight chance SHSN. Tuesday Night: VFR. NO SIG WX. Wednesday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Langbauer NEAR TERM...Haynes/Langbauer SHORT TERM...Hastings LONG TERM...Hastings AVIATION...Haynes
Hazardous weather outlook, Jan 17, 2:51 AM EST, 11 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 251 AM EST Fri Jan 17 2025 NYZ026>031-034-035-087-VTZ001>011-016>021-180800- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 251 AM EST Fri Jan 17 2025 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Dangerously cold conditions likely to occur Tuesday and Wednesday. Wind Chills falling as low as -15F could occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.